Alert archive / Kentucky / Flash Flood Warnings in 2016

Flash Flood Warning 57, NWS Wilmington, OH

September 10, 2016Carroll County, Gallatin County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Sep 10, 2016, 4:45 PM EDT for Carroll County, Gallatin County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2016, 4:45 PM EDT (20:45 UTC)
Expired
Sep 10, 2016, 6:45 PM EDT
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, KY, Gallatin County, KY

The radar

The Cincinnati radar (KILN), 120 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WGUS51 KILN 102045
FFWILN
KYC041-077-102245-
/O.NEW.KILN.FF.W.0057.160910T2045Z-160910T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
445 PM EDT SAT SEP 10 2016

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GALLATIN COUNTY IN NORTHERN KENTUCKY...
  CARROLL COUNTY IN NORTHERN KENTUCKY...

* UNTIL 645 PM EDT.

* AT 444 PM EDT...RADAR INDICATED THAT THUNDERSTORMS HAD PRODUCED
  HEAVY RAIN ACROSS THE WARNED AREA. HEAVY RAIN CONTINUES TO FALL
  WITH ANOTHER 1 INCH POSSIBLE. RUNOFF FROM THIS EXCESSIVE RAINFALL
  WILL CAUSE FLASH FLOODING TO OCCUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WARSAW...KENTUCKY SPEEDWAY...FLORENCE...GLENCOE...SPARTA...
  WORTHVILLE...EAGLE STATION...RYLE...ENGLISH...CARSON...
  STEELE BOTTOM...LANGSTAFF......EASTERDAY AND ETHRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. 

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH.

TO REPORT FLASH FLOODING...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3878 8498 3878 8494 3879 8487 3878 8482
      3880 8481 3883 8483 3886 8478 3885 8477
      3885 8476 3883 8474 3878 8467 3877 8478
      3867 8492 3865 8497 3863 8499 3863 8501
      3861 8503 3858 8521 3863 8521

$$

JDR
1 follow-up statement
438 
WGUS71 KILN 102209
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
609 PM EDT SAT SEP 10 2016

KYC041-077-102219-
/O.CAN.KILN.FF.W.0057.000000T0000Z-160910T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GALLATIN KY-CARROLL KY-
609 PM EDT SAT SEP 10 2016

...THE FLASH FLOOD WARNING FOR GALLATIN AND CARROLL COUNTIES IS
CANCELLED...

THE HEAVY RAIN HAS ENDED AND FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT.

PLEASE REPORT PREVIOUS FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
BY GOING TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMITTING YOUR REPORT
VIA SOCIAL MEDIA.

LAT...LON 3878 8498 3878 8494 3879 8487 3878 8482
      3880 8481 3883 8483 3886 8478 3885 8477
      3885 8476 3883 8474 3878 8467 3877 8478
      3867 8492 3865 8497 3863 8499 3863 8501
      3861 8503 3858 8521 3863 8521

$$

JDR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 3:22 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 10, 3:22 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
322 PM EDT SAT SEP 10 2016

.SYNOPSIS...
A cold front with strong to severe thunderstorms will sweep
across the area this afternoon. High pressure and dry conditions
with more comfortable temperatures will build in for the early
part of the week. Another frontal system will bring renewed
chances for showers and thunderstorms Tuesday night into
Wednesday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Strengthening storms into the area as associated with a prefrontal
trough. Expecting scattered severe storms through early evening
with a thin area of enhanced ML CAPE of 1500+ J/KG with damaging
winds being the primary threat with these quickly moving storms in
a DCAPE environment of 1200-1400 J/KG range.

With the frontal boundary itself lagging a bit back currently
extending from GYY through far eastern IL and approaching western
KY...there will be some showers behind the main line of
storms...with wind gusts to 20-25kts expected and not diminishing
in the east until the 01-02z timeframe in the eastern forecast
area.

skies will clear fairly quickly behind the frontal passage
overnight. Have generally gone with a short term blend for
overnight lows. High pressure will begin to build across the
region toward daybreak but winds will be up enough to not result
in any light fog issues in the clearing. Overnight lows in the
more comfortable mid-upper 50s in the west and closer to 60 in the
east.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
The high will continue to build into the area during the day on
Sunday...with drier air and mostly clear skies with mid 70s for
the high. With continued cooler air working in on Monday
night...overnight lows in the low/mid 50s. Southerly flow returns
later in the day on Monday so temperatures rebound to near 80
under continued sunny skies. For Monday night southerly flow
returns more in earnest so overnight lows to be upper 50s to near
60.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Tuesday will be another dry but warmer day as high pressure moves
further east and the next cold front moves into the western Great
Lakes and mid Mississippi Valley. This front will slide through the
region Tuesday night into Wednesday with some showers and
thunderstorms possible along and behind the front. Low chance PoPs
are sufficient with a slightly better chance of rain in northern
counties early on Wednesday. High pressure will build across the
Great Lakes Thursday and Friday with seasonable temperatures.

An upper level ridge will build over the southeast United States for
the first part of next weekend, then it will drift slowly offshore
by early next week. At the same time, a mid level trough will dig
slowly southeast into the Great Lakes. This scenario will bring a
gradual increase in moisture ahead of a slow moving cold front. Have
brought chance pops for showers and storms for Saturday with perhaps
a better chance holding off into the latter half of the weekend.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A line of storms will pass through the CWA this afternoon.
Outside of this, vfr conditions will be found with the possible
early exception of a cig dropping below 3kft ahead of the storms.
Lingering showers may persist a little early this evening behind
the deeper convection and thunderstorms. Gusty winds to 25kt will
shift northwestward in the post-frontal atmosphere and die out
with the coming of nightfall.

Few cu may pop up during the day tomorrow but the characteristic
of the sky will be clear/sunny with a light northerly wind
beginning in the predawn hours. Chose the middle ground of a
lighter wind and nnw direction with clear skies versus another
line or two in the taf.

OUTLOOK...No significant weather is expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JDR
NEAR TERM...JDR
SHORT TERM...JDR
LONG TERM...Hickman
AVIATION...Franks
Hazardous weather outlook, Sep 10, 2:41 PM EDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
241 PM EDT SAT SEP 10 2016

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-111845-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
241 PM EDT SAT SEP 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS AFTERNOON. SOME OF
THESE STORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING STRAIGHT
LINE WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Special weather statement, Sep 10, 4:26 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
426 PM EDT SAT SEP 10 2016

OHZ045-052>054-062-063-102100-
GREENE OH-FAYETTE OH-UNION OH-MADISON OH-CLARK OH-CHAMPAIGN OH-
426 PM EDT SAT SEP 10 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN GREENE
COUNTY IN WEST CENTRAL OHIO...NORTHERN FAYETTE...SOUTHEASTERN UNION
AND MADISON COUNTIES IN CENTRAL OHIO...EASTERN CLARK AND SOUTHEASTERN
CHAMPAIGN COUNTIES IN WEST CENTRAL OHIO UNTIL 500 PM EDT...

AT 425 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 6 MILES WEST OF MECHANICSBURG TO NEAR JAMESTOWN...
MOVING EAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...MARYSVILLE...URBANA...LONDON...JEFFERSON...
PLAIN CITY...WEST JEFFERSON...CEDARVILLE...JAMESTOWN...
SOUTH CHARLESTON...MECHANICSBURG...JEFFERSONVILLE...CHOCTAW LAKE...
NEW CALIFORNIA...HARMONY...LISBON...NEW JASPER...BRIGHTON...
LAFAYETTE AND SOUTH VIENNA.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 I-70 IN OHIO BETWEEN MILE MARKERS 57 AND 84.
 I-71 IN OHIO BETWEEN MILE MARKERS 66 AND 83.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4021 8323 3962 8334 3962 8386 4010 8372
TIME...MOT...LOC 2025Z 260DEG 32KT 4004 8366 3963 8380

HICKMAN
Special weather statement, Sep 10, 4:27 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
427 PM EDT SAT SEP 10 2016

KYZ092-093-OHZ077-078-102100-
CAMPBELL KY-KENTON KY-HAMILTON OH-CLERMONT OH-
427 PM EDT SAT SEP 10 2016

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...CENTRAL KENTON...
SOUTHEASTERN HAMILTON AND CENTRAL CLERMONT COUNTIES UNTIL 500 PM
EDT...

AT 427 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER
COLDSTREAM...MOVING EAST AT 40 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
CINCINNATI...COVINGTON...INDEPENDENCE...NORWOOD...ERLANGER...
FORT THOMAS...NEWPORT...EDGEWOOD...ALEXANDRIA...ELSMERE...
FORT MITCHELL...HIGHLAND HEIGHTS...MILFORD...TAYLOR MILL...
BELLEVUE...FORT WRIGHT...DAYTON...LUDLOW...
SOUTHGATE AND CRESCENT SPRINGS.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 I-71 IN OHIO BETWEEN MILE MARKERS 0 AND 6.
 I-75 IN KENTUCKY BETWEEN MILE MARKERS 187 AND 191.
 I-75 IN OHIO BETWEEN MILE MARKERS 0 AND 2.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3892 8460 3898 8461 3915 8452 3917 8400
      3890 8404
TIME...MOT...LOC 2027Z 263DEG 36KT 3905 8434

KURZ
Local storm report, Sep 10, 4:34 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
434 PM EDT SAT SEP 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HEAVY RAIN       BEAVERCREEK             39.73N 84.06W
09/10/2016  M1.45 INCH       GREENE             OH   COCORAHS

            RAIN FELL IN 45 MINUTES. FIRST INCH FELL IN 20 MINUTES.

&&

JOHNF
Local storm report, Sep 10, 4:37 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
437 PM EDT SAT SEP 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     KYMESO ALEXANDRIA 5NW   39.02N 84.47W
09/10/2016  M53 MPH          CAMPBELL           KY   MESONET

&&

KURZ
Special weather statement, Sep 10, 4:43 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
443 PM EDT SAT SEP 10 2016

OHZ062-063-071-072-077>080-102115-
HAMILTON OH-GREENE OH-CLINTON OH-WARREN OH-FAYETTE OH-HIGHLAND OH-
CLERMONT OH-BROWN OH-
443 PM EDT SAT SEP 10 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
HAMILTON...SOUTHEASTERN GREENE...CLINTON...SOUTHEASTERN WARREN...
CENTRAL FAYETTE...NORTHWESTERN HIGHLAND...NORTHERN CLERMONT AND
NORTHWESTERN BROWN COUNTIES UNTIL 515 PM EDT...

AT 442 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM NEAR JEFFERSONVILLE TO NEAR BATAVIA...MOVING EAST AT
40 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

THE WIND GUSTS MAY OCCUR WELL AHEAD OF ANY RAIN.

LOCATIONS IMPACTED INCLUDE...
WASHINGTON COURT HOUSE...WILMINGTON...LOVELAND...MILFORD...
BLANCHESTER...MARIEMONT...SABINA...TERRACE PARK...LYNCHBURG...
LEESBURG...NEW VIENNA...MORROW...BLOOMINGBURG...CAMP DENNISON...
THE VILLAGE OF INDIAN HILL...RUSSELL...WOODVILLE...STAUNTON...
MAINEVILLE AND CLARKSVILLE.

THIS INCLUDES I-71 IN OHIO BETWEEN MILE MARKERS 35 AND 67.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN THUNDERSTORMS APPROACH.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3915 8439 3963 8390 3964 8330 3914 8372
TIME...MOT...LOC 2042Z 267DEG 34KT 3962 8362 3914 8416

KURZ
Local storm report, Sep 10, 4:45 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
445 PM EDT SAT SEP 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HEAVY RAIN       1 N FAIRBORN            39.82N 84.02W
09/10/2016  M1.30 INCH       GREENE             OH   TRAINED SPOTTER

            FELL IN 30 MINUTES. STILL RAINING.

0445 PM     HEAVY RAIN       KETTERING               39.70N 84.15W
09/10/2016  M1.80 INCH       MONTGOMERY         OH   BROADCAST MEDIA

            FELL IN ONE HOUR

&&

JOHNF

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 3:33 PM EDTSevere Thunderstorm WarningILNBoone27 min
Sep 10, 3:39 PM EDTSevere Thunderstorm WarningILNBoone, Gallatin36 min
Sep 10, 3:54 PM EDTSevere Thunderstorm WarningILNBoone, Campbell, Kenton36 min
Sep 10, 4:15 PM EDTAreal Flood AdvisoryILNBoone, Campbell, Kenton2 hr
Sep 10, 4:23 PM EDTSpecial Weather StatementILNGallatin, Grant, Kenton, Owen37 min
Sep 10, 4:27 PM EDTSpecial Weather StatementILNCampbell, Kenton33 min
Sep 10, 4:52 PM EDTSpecial Weather StatementILNBracken, Pendleton23 min
Sep 10, 5:01 PM EDTSevere Thunderstorm WarningILNCampbell, Pendleton44 min
Sep 10, 5:05 PM EDTAreal Flood AdvisoryILNCampbell, Gallatin, Grant, Kenton, Owen, Pendleton115 min
Sep 10, 5:14 PM EDTSpecial Weather StatementILNBracken, Robertson46 min
Sep 10, 5:45 PM EDTSpecial Weather StatementILNLewis, Mason45 min
Sep 10, 6:19 PM EDTSpecial Weather StatementILNLewis26 min

Nearby

Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.